The concern is that the drug can cause liver damage, even death, if used improperly
TUESDAY, June 30 (HealthDay News) -- U.S. health advisers recommended Tuesday to lower the maximum dose of over-the-counter acetaminophen -- the key ingredient in Tylenol, Excedrin and many other pain-killing medications.
The advisers' vote followed the release of a U.S. Food and Drug Administration report last month. It found that severe liver damage and even death can result from a lack of consumer awareness that acetaminophen -- which is easier on the stomach than painkillers such as aspirin and ibuprofen -- can cause such injury.
Also, many people may take more than the recommended dose of acetaminophen-based, over-the-counter pain relievers in the mistaken belief that taking more will be more effective against pain without posing health risks. And consumers may not know that acetaminophen is present in many over-the-counter products, including remedies for colds, headaches and fevers, making it possible to exceed the recommended acetaminophen dose, the report said.
The FDA advisory panel voted 21-16 Tuesday to lower the maximum daily dose of nonprescription acetaminophen, which is currently 4 grams - equal to eight pills of a drug such as Extra Strength Tylenol. The panel was not asked to recommend another maximum daily dose.
The panel also voted 24-13 to limit the maximum single dose of acetaminophen to 650 milligrams. The current single dose of Extra Strength Tylenol, for instance, is 1,000 milligrams.
The panel also voted 26-11 to make the 1,000-milligram dose of acetaminophen available only by prescription.
The advisers voted against other safety restrictions for other over-the-counter drugs such as NyQuil or Theraflu, which contain acetaminophen and other ingredients that treat cough and runny nose. Patients often mix the cold medications with pure acetaminophen drugs, like Tylenol, leaving th
All rights reserved